Above: It’s important to be aware of the risks of long-term use of over-the-counter painkillers. Image by Myriam Zilles from Pixabay 

Some call them “n-saids.” Others clearly state one letter at a time: N-S-A-I-D, then add an “s” sound at the end.

But all seem to agree that the nickname’s easier than using the full name – “non-steroidal anti-inflammatory drugs” – when talking about our use of common, over-the-counter pain medications such as aspirin, ibuprofen, naproxen and others.

What’s important (actually, critical) to understand is that NSAIDs, whatever you call them, can be (and are) dangerous if taken over long periods of time.

doctor headshot

Dr. Alan Fixelle SPECIAL

“Probably the most significant risk factor for NSAID-induced injury in older adults relates to the fact that older adults are more likely to be taking multiple medications,” said Dr. Alan Fixelle with Gastro Consultants of Atlanta in Sandy Springs.

The problem of multiple meds is called “polypharmacy,” he said. For example, he said, the combination of NSAIDs and antidepressants may increase the risk of bleeding around the brain.

Combining prescription NSAIDs and OTC NSAIDs may not only increase the risk of adverse events due to NSAIDs, he said, but may affect the drug levels of other medications by interfering with the metabolism of prescription medications.

“If you have decreased kidney function, which gradually progresses with increasing age, NSAIDs may contribute to further damage and deterioration,” Fixelle said.

Because NSAIDs are sold over the counter, buyers may wrongly think they are safer than comparable prescription drugs, he said. “However, if an individual uses NSAIDs regularly or takes higher-than-recommended doses of the over-the-counter medicine, this self-medication often results in the administration of more medication than the typically prescribed dose, which may be adjusted by the prescribing physician when factoring in risk factors and age of the patient,” he said.

Seniors most at risk

According to Physician’s Weekly, older (over 65-) and elderly (over 75- and 80-) year-old patients are “most at risk” for bleeding and other potential ulcer problems related to NSAIDs. “Elderly people and those with pre-existing heart conditions are more likely to suffer heart damage or strokes from NSAIDs,” states the article.

The Gastroenterology Journal warns that “NSAIDs may occasionally cause small intestinal perforation, ulcers and strictures requiring surgery.” This type of damage can be hard to repair surgically and can involve long recovery periods.

About 4,000,000 Americans have peptic ulcer disease, according to the American Gastroenterological Association. Is it too many medications, or possibly a lack of information about the meds, which may successfully treat a headache or a sore muscle in a 50-year-old, but may not be the drug of choice for those of us who are over 65?

In addition to NSAIDs, there are other causes or contributing factors for peptic ulcers, including an infection in the stomach lining.

For example, H. pylori (a specific bacteria) is problematic for many people worldwide. Helicobacter pylori (H. pylori) is a spiral-shaped bacterium attributed as the cause for greater than 90% of duodenal ulcers and up to 80% of gastric ulcers, according to the Centers for Disease Control and Prevention (CDC). Globally, 4.4 billion individuals are estimated to be H. pylori-infected.

Before 1982, when this bacterium was discovered, spicy food, acid, stress and lifestyle were considered the major causes of ulcers. The majority of patients were given long-term medications without a chance for permanent cure.

These acid suppressing medications relieved ulcer-related symptoms, healed inflammation and even healed ulcers, but they did not treat the infection. This resulted in recurrence of the ulcer(s). Today, there are numerous combination regimens, consisting of both antibiotics and acid suppression, available to eradicate the H. pylori infection, which has changed many millions of lives for the better. Other contributing factors for peptic (or stomach and/or duodenal ulcers) include smoking, drinking alcohol, being in poor health and other overuse of a multitude of medications.

Prevention

According to the Cleveland Clinic, a couple of things you can do to help prevent peptic ulcers include opting for the lowest effective dose of an NSAID, taking the medication with meals, quitting smoking (if you smoke) and drinking alcohol in moderation, if at all. Lastly, speak with your physician about possible alternatives to NSAIDs, such as acetaminophen.

The Mayo Clinic includes “stress control” on their list of items to help people from worsening the signs and symptoms of a peptic ulcer. “Some stress is unavoidable,” says the Mayo Clinic’s website, but learning to cope with stress via exercise, spending time with friends or even journal writing may make for helpful lifestyle changes.

Fixelle said that when you use NSAIDs, it is important to make sure there are no interactions with other drugs you may be taking. Check with your doctor or pharmacist to be safe.

“Do not take more than the recommended dose of your medications, either prescription or OTC medications,” Fixelle said.

“You need to be cautious regarding the use of NSAIDs, limit the duration of use due to risks, especially the increased risks of GI [gastro-intestinal] bleeding, further impairing kidney function and heart failure,” he said. “Just because NSAIDs are ‘over-the-counter’ does not mean that these drugs are inherently safe.”

Simply stated: “Be careful.”

Comments

comments